Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 12, 2018, 6:26 AM EDT for Atlantic County, New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2018, 6:26 AM EDT (10:26 UTC)
- Expired
- May 12, 2018, 7:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Philadelphia/Mount Holly
County Atlantic County, NJ
The radar
The Philadelphia radar (KDIX), 48 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 10.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WWUS81 KPHI 121026
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
626 AM EDT SAT MAY 12 2018
NJZ016>018-020>022-024>027-121115-
Coastal Atlantic-Salem-Cumberland-Camden-Coastal
Ocean-Ocean-Atlantic-Atlantic Coastal Cape May-Southeastern
Burlington-Gloucester-
626 AM EDT SAT MAY 12 2018
...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...NORTHEASTERN
CUMBERLAND...EAST CENTRAL SALEM...SOUTH CENTRAL OCEAN...SOUTHEASTERN
CAMDEN...SOUTHEASTERN GLOUCESTER AND SOUTHEASTERN BURLINGTON
COUNTIES...
At 625 AM EDT, a strong thunderstorm was located near Buena, or 9
miles northeast of Vineland, moving east at 55 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Vineland, Atlantic City, Ocean City, Pleasantville, Glassboro,
Hammonton, Somers Point, Ventnor City, Brigantine, Pitman,
Northfield, Absecon, Clayton, Margate City, Buena, Egg Harbor City,
Tuckerton, Weymouth, Estell Manor and Chesilhurst.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3958 7434 3957 7434 3955 7426 3961 7420
3950 7429 3954 7440 3956 7441 3941 7440
3942 7439 3949 7431 3947 7430 3942 7434
3927 7459 3931 7460 3954 7519 3976 7511
3965 7417
TIME...MOT...LOC 1025Z 286DEG 49KT 3957 7488
$$
CMSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 12, 5:32 AM EDT, 54 minutes earlier.
Area forecast discussion, May 12, 5:32 AM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 532 AM EDT Sat May 12 2018 .SYNOPSIS... A warm front extended from the Ohio River Valley to Virginia early this morning. The boundary will lift slowly northeastward today. Low pressure is forecast to ride along the front and it should pass across Maryland, Delaware and southern New Jersey from late this afternoon into this evening. The low is expected to move off the coast tonight and it should pull the front back to our south for Sunday. The boundary is anticipated to return northward and it is expected to settle in our region during the early and middle parts of the new week. A cold front is forecast to drop down from the north late in the week it should stall across our region into next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 515 am update: Showers and storms are moving through the area this morning, with the hi-res models quite poorly simulating the ongoing event. Lightning is generally confined to the south and west portions of the precipitation shield, in proximity to elevated instability as low-level flow ascends poleward of a warm front situated near or just south of the CWA at this time. Precipitation appears closely tied to the area just downstream of a weak midlevel perturbation as evidenced on moisture-channel imagery this morning. This will be advancing eastward to the coast this morning, with chances diminishing south of I-76 in the next few hours. However, upstream precipitation continues to develop and progress east-southeast into southwestern New York and northern Pennsylvania. This will likely keep precipitation chances going much of the morning north of I-78. Rainfall totals have been much higher than advertised...a testament to the NAM simulations from the past couple of days (anomalously wet and farther south than the coarser operational models). Several 6-hr totals of 0.5-0.75 inches have been received so far in southeastern PA and adjacent southwest NJ. Made several adjustments to PoPs/Wx grids this morning, mainly to boost them to likely/categorical for the next few hours, with a diminishing trend near/after 12Z south of I-78. Latest simulations from NAM Nest (06Z)/HRRR (06Z-08Z) continue to show intense convection developing between 3 and 10 pm in much of the area south of an Allentown to Belmar line. The NAM Nest has trended southward and is in pretty good agreement with the HRRR simulations at the moment. Fairly widespread severe potential with this event, so best to keep tabs on the weather this afternoon/evening. Previous discussion... Several forecast concerns exist today, with the biggest being a chance of a fairly significant severe-wind event late this afternoon into this evening. Showers and embedded/elevated storms have developed in much of central Pennsylvania overnight, and these are beginning to enter portions of the Poconos and Lehigh Valley. So far, lightning has not occurred in our CWA, but several strikes have occurred on the western fringe of the precipitation shield, likely on the nose of elevated instability advecting into the northern Mid- Atlantic this morning. Precipitation through the morning hours should generally be light, but local downpours are expected with the stronger convective cores. Increased PoPs markedly north of I-76 through the early morning hours, with hi- res models generally too far north with the precipitation so far. This band of precipitation should move out late this morning, with residual cloud cover/outflow likely keeping temperatures cool north of the I-276/I-195 corridors. This precipitation has implications on the northward push of the warm front, which will be critical in pinpointing locations at greatest risk of severe storms today. Guidance is fairly aggressive in allowing the front to move north of a Reading to Trenton to Belmar line by mid-afternoon (though some discrepancies in model simulations remain). Notably, with the precipitation early this morning farther south than anticipated, not overly convinced in the northward push the hi-res models are indicating. Frontal position will wreak havoc with temp/dew point/sky cover/wind forecasts today; expect several updates through the morning as the progress of the front becomes clearer. Max temperatures are a blend of hi-res guidance, with temps likely below 60 in the Poconos and far northwest NJ and near 90 in southern Delmarva. Temp forecast is of lowest confidence between I-76 and I-78, where the front is expected to traverse this afternoon. A potent vort max will be moving through the Ohio Valley and lower Great Lakes today. Large-scale ascent should aid in developing sufficient instability to the south of the front to initiate convection (aided by a plethora of smaller-scale processes, including differential heating from the leftover clouds/precip to the north of the front, orographic effects, and lake breezes to the lee of Lakes Erie/Ontario). With strong/fairly unidirectional shear of 35-50 kts through the lowest 6 km of the troposphere, current thinking is that there will be quick organization of the storms into lines/bands. However, some hi-res models exhibit more semi-discrete characteristics to the convection (WRF-NMM and very recent HRRR simulations). With steepening midlevel lapse rates and sufficient boundary- layer heating, expect an environment favorable for strong/damaging wind gusts downstream of the developing convection. The overall pattern and anticipated primary convective mode is quite favorable for swaths of wind damage, but model soundings continue to exhibit substantial midlevel buoyancy/shear favorable for large hail. In addition, low-level shear looks adequate for an isolated tornado threat should mesovortices develop within the bands of convection or the convection remain somewhat discrete. SPC has maintained the enhanced risk for southeast PA/northern MD and DE/southwest NJ. However, should the front progress farther north, the increased threat will move north with it. Main threat appears to be after 4 pm and should continue through the evening hours. Heavy downpours are likely with the strongest convection, and given the slow movement of the front, there are indications that training may occur on the southwest side of the line(s) of storms that develop. As such, cannot rule out an isolated instance of flash flooding. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... Band(s) of storms will be moving through this evening, with good chances of severe weather occurring near/south of I-76. Convection may redevelop on the southwest side of the line(s), which would permit some training of storms. This may produce locally heavy rainfall, with the greatest threat of this in southern NJ and Delmarva. The bigger threat will be damaging winds and isolated instances of hail, however. The convection should force the meandering front southward through much/all of the CWA. Northeast flow on the poleward side of the front will allow the low clouds to move in. Could be some fog/drizzle after the storms move out late this evening into the overnight hours. Any precip lull will be short-lived, as an upstream perturbation is expected to approach the area late tonight. Hi- res models are showing another round of convection for much of the area after 3 am (and likely closer to daybreak). There is considerable disagreement regarding the corridor of highest QPF, with the NAM Nest considerably farther south than the WRF- ARW/NMM. The farther south solution seems more likely given the strength of the antecedent convection during the evening. Trended PoPs upward for much of the area late tonight. Instability will be marginal but not negligible. As such, kept slight chances of thunder around/south of the Mason- Dixon Line through the night. Temperature forecast is a blend of hi-res guidance, which generally lowered minimum temps by about 2-4 degrees from the previous forecast. && .LONG TERM /SUNDAY THROUGH FRIDAY/... We continue to expect a very unsettle weather pattern for the coming week as a couple frontal boundaries set up shop across our region. The first frontal boundary is expected to be nearby to our south on Sunday. Cloudy and cool conditions are anticipated with a northeast to east wind. Impulses traveling in the mid level flow are expected to touch off some showers from Sunday into Sunday night. Isolated thunder is possible in our southern counties, close to the frontal boundary. It appears as though our best chance for a rain-free day is Monday. However, as the front lifts back into our region from the south we could see some showers late in the day, especially on the upper Delmarva, in southeastern Pennsylvania, and perhaps in parts of southern New Jersey. We will continue to mention the potential of rain for Tuesday and Wednesday as showers and thunderstorms move along the frontal boundary from west to east. The second boundary, a cold front from the north, is expected to arrive late in the week. As a result, a chance of showers remains in the forecast for Thursday and Friday. The guidance is suggesting limited instability on both days, so we will confine the chance of thunder to the upper Delmarva. Instability is expected to increase for Saturday as a reinforcing cold front begins to push down from the northwest. There is a chance for both showers and thunderstorms at that time. The temperature forecast for the period from Sunday through Saturday is rather tricky because of the meandering fronts. Presently, it appears as though highs will favor the 60s on Sunday, and the 70s and lower 80s for the balance of the period. Nighttime lows should be mainly in the 50s and 60s. && .AVIATION /09Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. This morning...Areas of showers with embedded storms are likely to move through eastern PA and adjacent NJ early this morning. CIGs should remain predominantly VFR, but VSBYs will likely become MVFR or briefly IFR in the stronger convection. Winds generally from the east around or below 10 kts, but there should be some transition to southeast or south at ILG/ACY/MIV. Expect erratic wind directions/gusts near any storms. Moderate confidence. This afternoon and this evening...Skies may scatter out near/south of the Philly terminals this afternoon, with winds becoming variable or southerly/southwesterly as a front moves slowly north through the area. To the north of the front, BKN- OVC CIGs 3000-5000 feet are likely with winds generally east- northeast, which may linger at ABE/TTN much of the day. Intense storms are expected to develop and move rapidly southeastward through all TAF sites between 21Z and 03Z, with heavy rain, strong winds, and frequent lightning anticipated. Expect conditions to deteriorate rapidly to sub-VFR as the storms approach/move through. Moderate confidence. Tonight...The front will push back southward, permitting prolonged sub-VFR conditions to develop at all TAF sites. More showers and isolated storms may occur before daybreak. Winds generally northeasterly around or below 10 kts. Low confidence. OUTLOOK... Sunday and Sunday night...VFR, lowering to MVFR at times in showers. Monday and Monday night...Mainly VFR. Tuesday through Wednesday...VFR, lowering to MVFR or IFR at times in scattered showers and thunderstorms. && .MARINE... Sub-advisory winds/seas are expected for the most part today, though southerly winds may increase to 20 kts or so this afternoon/evening. Of primary concern is a strong line of storms that will move through the coastal waters and Delaware Bay late this afternoon and especially this evening. Very strong winds, frequent lightning, and torrential rainfall may occur with the storms, posing great risk to mariners. Storms may linger through late evening (with local visibility restrictions possible), with yet more showers and isolated storms moving in late, though these are expected to be considerably weaker. OUTLOOK... Sunday through Wednesday...No marine headlines are anticipated. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Iovino Near Term...CMS Short Term...CMS Long Term...Iovino Aviation...CMS/Iovino Marine...CMS/Iovino
Hazardous weather outlook, May 12, 3:46 AM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 346 AM EDT Sat May 12 2018 NJZ001-007>010-012>015-PAZ054-055-061-062-105-130800- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Carbon-Monroe-Lehigh-Northampton-Upper Bucks- 346 AM EDT Sat May 12 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Thunderstorms will develop late this afternoon and evening across the area. These storms will have the potential to produce gusty winds, small hail, and heavy rainfall which could lead to urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are several chances for showers and thunderstorms from Sunday through Friday. Heavy rainfall totals may occur by the end of the week, with the threat of localized flooding increasing with time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ060-070-071-101>104- 106-130800- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Lower Bucks- 346 AM EDT Sat May 12 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Thunderstorms will develop late this afternoon and evening across the area. These storms will have the potential to produce damaging winds, large hail, and heavy rainfall which could lead to isolated flash flooding and more widespread urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are several chances for showers and thunderstorms from Sunday through Friday. Heavy rainfall totals may occur by the end of the week, with the threat of localized flooding increasing with time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-130800- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 346 AM EDT Sat May 12 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop late this afternoon and evening. Some of these storms may produce strong winds and locally higher seas, which may pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 12, 6:26 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
626 AM EDT SAT MAY 12 2018
NJZ016>018-020>022-024>027-121115-
Coastal Atlantic-Salem-Cumberland-Camden-Coastal
Ocean-Ocean-Atlantic-Atlantic Coastal Cape May-Southeastern
Burlington-Gloucester-
626 AM EDT SAT MAY 12 2018
...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...NORTHEASTERN
CUMBERLAND...EAST CENTRAL SALEM...SOUTH CENTRAL OCEAN...SOUTHEASTERN
CAMDEN...SOUTHEASTERN GLOUCESTER AND SOUTHEASTERN BURLINGTON
COUNTIES...
At 625 AM EDT, a strong thunderstorm was located near Buena, or 9
miles northeast of Vineland, moving east at 55 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Vineland, Atlantic City, Ocean City, Pleasantville, Glassboro,
Hammonton, Somers Point, Ventnor City, Brigantine, Pitman,
Northfield, Absecon, Clayton, Margate City, Buena, Egg Harbor City,
Tuckerton, Weymouth, Estell Manor and Chesilhurst.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3958 7434 3957 7434 3955 7426 3961 7420
3950 7429 3954 7440 3956 7441 3941 7440
3942 7439 3949 7431 3947 7430 3942 7434
3927 7459 3931 7460 3954 7519 3976 7511
3965 7417
TIME...MOT...LOC 1025Z 286DEG 49KT 3957 7488
CMSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:02 AM EDT | Special Marine Warning | PHI | 58 min | |
| May 12, 6:53 PM EDT | Special Weather Statement | PHI | Mercer | 52 min |
| May 12, 7:00 PM EDT | Severe Thunderstorm Warning | PHI | Gloucester, Salem | 45 min |
| May 12, 7:16 PM EDT | Severe Thunderstorm Warning | PHI | Salem | 44 min |
| May 12, 7:30 PM EDT | Severe Thunderstorm Warning | PHI | Gloucester, Salem | 45 min |
| May 12, 7:37 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden, Mercer, Monmouth, Ocean | 2 hr |
| May 12, 7:45 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Camden, Cumberland, Gloucester, Salem | 45 min |
| May 12, 7:48 PM EDT | Special Marine Warning | PHI | 57 min | |
| May 12, 6:51 PM EDT | Special Weather Statement | PHI | Chester | 39 min |
| May 12, 7:10 PM EDT | Areal Flood Advisory | PHI | Chester, Delaware | 2 hr |
| May 12, 7:25 PM EDT | Severe Thunderstorm Warning | PHI | Kent, New Castle | 50 min |
| May 12, 7:57 PM EDT | Areal Flood Advisory | PHI | Kent, New Castle | 4 hr |
| May 12, 7:43 PM EDT | Special Weather Statement | PHI | Cecil | 32 min |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.